FitDay Discussion Boards

FitDay Discussion Boards (/fitness/forums/)
-   Support group for just women (http://www.fitday.com/fitness/forums/support-group-just-women/)
-   -   Oh, Depo-Provera and my obesity. (http://www.fitday.com/fitness/forums/support-group-just-women/243-oh-depo-provera-my-obesity.html)

bauhaus_owns@yahoo.com 01-24-2010 12:39 AM

Oh, Depo-Provera and my obesity.
 
First of all, I'll say hello, I'm new. I think this place could really help me chart my progress and such and give me some support. =)
Now, on to what this thread is about.
I am on the Depo-Provera birth control shot, and since going on it, I've gained 15 pounds. (I went on it January of last year.) I went on it because it does pretty much stop menstruation. I used to get extremely painful cysts on my ovaries during every period of ovulation. My doctor recommended going on Depo to cease the ovulation process. I was all for it, and honestly, I'd like to stay on the shot. Besides the weight gain, I've had no other side effects, and I love the ease of the shot, and the fact that I don't get the cysts.
I'm in the obese range, so losing weight is a necessity at this point. My question to all of the women here is, is it possible to lose weight while on Depo? Anyone have any experience with this?

kathietaylor 01-24-2010 12:58 AM

Hi there. While I have never used the provera, it is a progestin, and it seems that progestins (progesterones) put weight on almost all women. I am not sure of the actual mechanics of it, but it is almost a universal side effect of progesterone, particularly if it is out of balance with estrogen, which it would be if it is preventing menstration.

I belong to a menopause website which deals quite intricately with hormone replacement of all types, and there are members there as young as their 20s and as old as their 60s.

If you feel good on the provera, and don't want to quit I would suggest you track your diet really well. I think the reason the P packs on the pounds is twofold. Number one it seriously increases your appetite, it is like being in that PMS week where you have the ravenous appetite all the time!! Number two, it has a calming effect on most people and it possibly slows down your metabolism, so even if you don't change what you eat, you will still gain weight. In order for you to MAINTAIN your weight, your only answer is to cut your calories and increase your activity. Also make sure you are drinking lots of water, as P can also cause fluid retention (again, think of that PMS week). You CAN lose weight on the P, but you will probably have to try a little bit harder than if you weren't taking it.

I wish you good luck!!

ArchyJill 01-24-2010 03:13 PM

When I first went on Depo (ages ago) was also when I experienced my first real weight gain...think I packed on something like 15-20 pounds in the first year or so (eek!). I have never gotten back to that point either :( Took a long break from the shot and got in better shape, but have now gone back on the shot for the convenience of no periods and it really helps even out my mood swings. While I have not gained, I am fighting like hell just to stay where I'm at. Have thought about taking another break from the shot just to let my body get cleared out of the chemicals and make a run for my goal weight. Good luck!

bauhaus_owns@yahoo.com 01-24-2010 08:48 PM

Thank you for the replies!
I will definitely be tracking my food intake and activities very closely!

murphy612 01-25-2010 06:14 PM

Yes, you can loose weight while on depo! I lost 35 of the pounds I gained while on depo, but it was very difficult. Much more difficult then it is now, I've been off of it for about 3 years now. Just keep in mind that it will be more difficult but you can do it :-)

hollyhock725 02-12-2010 08:25 AM

I was on Depo-provera for 2.5 years. that combined with an unhealthy lifestyle with lots of fast food and little to no exercise packed on about 35 pounds. I did not start losing until I quit depo- but even then it was just 15 pounds, and then I would gain it back as soon as I stopped exercising. it is now almost 3 years post-depo and I am finally down 25 pounds from my maximum weight, but still 15 pounds from my goal of 155 which is about what I weighed when I got on Depo.

Yes, Depo was nice since it eliminated my periods, moodswings, and of coarse, birth control. HOWEVER!!! In spite of all warnings of negative side effects, I did not go off the shots until I suffered a blod clot in my retina, which has caused permanent vision damage. Blod clotting is a side effect of Depo, and with numerous tests on everything you can think of, and no family history of blood conditions, I would say it's pretty safe to say it was a result of Depoprovera side effects (one of the many). Weight Gain is truly the LEAST of your problems the longer you stay on this Birth control method. I now have a non-hormonal IUD. Without the hormones, I still have to contend with periods, and all that jazz, but I don't have to contend with further damage to my body. And the IUD coupled with condom use or spermicide or other more common non-hormonal birth control, It is just as effective, if not more so.

mattangmccann 02-12-2010 07:45 PM

I was also on Depo
 
I was on it for about 5 years and had gained 15-20lbs. I got off to get pregnant with my daughter. After that I went back on depo along with the added weight.
I have been off depo since the 1st of the year and have lost 12lbs. I am also working out and watching what I eat. But I did that while I was on depo as well. I am now on Mirena. I do not have a peroid with this nor is there weight gain. Good luck to you!


All times are GMT. The time now is 02:44 PM.

Powered by vBulletin® Version 3.7.5
Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
Search Engine Optimization by vBSEO 3.3.2